Missouri, 2006

Tornado in Missouri, March 12, 2006

March 12, 2006 · NWS SGF · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$700,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 12, 8:45 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 12, 8:45 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CST SUN MAR 12 2006

.UPDATE...
THUNDERSTORMS ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI ARE
BECOMING MORE ORGANIZED IN TERMS OF ROTATION AND SEVERITY. LATEST
RUC INFORMATION CONTINUES TO SHOW AN OVERALL INCREASE OF 0-1KM
HELICITY IN SOUTHWEST MISSOURI SINCE 7 PM...WITH A SUBSTANTIAL
INCREASE IN SHEAR AND TORNADIC PARAMETERS IN THE SAME AREAS. EXPECT
THE STORMS IN FAR WESTERN MISSOURI AND NORTHEAST OKLAHOMA TO
CONTINUE THEIR INTENSITY IN THE NEXT HOUR OR TWO AND MAY BECOME
TORNADIC IF CONDITIONS WARRANT. JLT

&&

.DISCUSSION...
PREVIOUS DISCUSSION AT 330 PM
VERY DEFINED CONVERGENT ZONE SEEN IN METAR OBSERVATIONS ACROSS
EASTERN KANSAS. DEWPOINTS AHEAD OF THE DRY LINE IN THE 60S OVER
SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS. BEHIND THE DRY
LINE...DEWPOINTS ARE IN THE TEENS. THIS WILL BE THE FOCUS OF
THUNDERSTORM DEVELOPMENT FOR US THIS AFTERNOON AND EARLY EVENING.
EXTRAPOLATION OF THE LINE PUTS IT OVER SPRINGFIELD BY 01Z. 18Z SGF
SOUNDING SHOWING A LOADED GUN PROFILE...CAPE VALUES OF 2164
J/KG...WBZ AT 8850 FEET AND -5.8 LIS. GETTING REPORTS OF TORNADOS
AND LARGE HAIL FROM STORMS IN KANSAS AND NORTHERN MISSOURI AND THEY
ARE HEADED THIS WAY.

GFS MOVES THE 850MB LOW THROUGH NORTHEASTERN MISSOURI BY 12Z MONDAY.
AHEAD OF THE LOW...925MB WINDS UP TO 50KTS COVER THE ENTIRE SOUTHERN
PART OF THE STATE.  WE ARE GOING TO SEE SEVERE WEATHER PROGRESSING
THROUGH THE NIGHT. SPC FORECASTING SQUALL LINE DEVELOPMENT OVERNIGHT
AS WELL AND HAVE THE TORNADO WATCH OUT THROUGH 10 PM THIS EVENING.
WOULD NOT BE SURPRISED TO SEE THAT EXTENDED.

ONCE THE LOW MOVES EAST...850MB TEMPS DROP FROM 14C TODAY TO -4C
TOMORROW AFTERNOON. TEMPERATURES SHOULD BECOME MORE SEASONAL MONDAY
AND TUESDAY WITH TEMPERATURE IN THE MID 50S FOR HIGHS.

DID NOT MESS TOO MUCH WITH PREVIOUS FORECAST. DID INTRODUCE CHANCE
THUNDERSTORMS TO THE FORECAST FOR THURSDAY AS A SHORTWAVE MOVES
THROUGH NORTHERN MISSOURI DURING THE DAY. OTHERWISE...JUST FOCUSED
ON THE SHORT TERM. GCC
&&

.AVIATION...

00Z TAFS...DRY LINE STILL HANGING TOUGH OVER EASTERN KANSAS. LATEST
SOUNDING SHOWING THE SUBSIDENCE INVERSION STARTING TO BREAK DOWN. SO
CONVECTION SHOULD BEGIN ACROSS SOUTHERN MISSOURI SHORTLY. STILL
LOOKS LIKE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS COLD
FRONT DOES NOT MAKE ITS WAY THROUGH UNTIL 12Z TOMORROW.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 12, 6:25 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 PM CST SUN MAR 12 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
625 PM CST SUN MAR 12 2006

...SEVERE WEATHER POSSIBLE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF
 PRODUCING:

   HAIL TO THE SIZE OF BASEBALLS.
   DAMAGING WINDS IN EXCESS OF 80 MPH.
   TORNADOES...A FEW POTENTIALLY VIOLENT AND LONG LIVED.
   LOCALLY HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH THE
  EVENING. THE HIGHEST THREAT AREA WILL BE WEST OF A LINE FROM
  JOPLIN TO NEVADA EARLY THROUGH 9 PM THIS EVENING. SPREADING
  EASTWARD OVER CENTRAL MISSOURI FROM BRANSON TO OSAGE BEACH AROUND
  MIDNIGHT. THEN OVER SOUTHEASTERN AND EASTERN MISSOURI AROUND 3 AM.

  DISCUSSION:

  THUNDERSTORMS WILL BE FOCUSED ALONG A WARM FRONT OVER NORTHERN
  MISSOURI AND ALONG A DRY LINE SITUATED OVER EASTERN KANSAS.
  CURRENTLY...THE DRY LINE IS LOCATED IN EASTERN KANSAS FROM TOPEKA
  SOUTH TO CENTRAL OKLAHOMA. SEVERE THUNDERSTORMS ARE FORMING ALONG
  THIS LINE AND THE LINE WILL SLOWLY MOVE EAST OVERNIGHT. SQUALL
  LINES ARE EXPECTED TO FORM OVER NIGHT AND THE ASSOCIATED
  THUNDERSTORMS WILL PRODUCE LARGE HAIL...DAMAGING STRAIGHT LINE
  WINDS AND HAS THE POSSIBILITY OF PRODUCING SOME VIOLENT TORNADOES.

  THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. PLEASE REVIEW
  SEVERE WEATHER SAFETY RULES AND MONITOR LOCAL MEDIA AND NOAA
  WEATHER RADIO FOR WATCHES AND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ANOTHER STORM SYSTEM WILL MOVE THROUGH THE STATE THURSDAY FOR AN
  INCREASED THREAT OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
  EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GCC

In the hours before

Local storm report, Mar 12, 6:22 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     FLORENCE                38.59N 92.98W
03/12/2006                   MORGAN             MO   LAW ENFORCEMENT

            2 GRAIN BINS DOWN ON FRY ROAD IN THE VICINITY OF FLORENCE

&&

JAS
Local storm report, Mar 12, 7:24 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             UNIONTOWN               37.85N 94.97W
03/12/2006  E0.75 INCH       BOURBON            KS   FIRE DEPT/RESCUE

&&

GCLAYCOM
Local storm report, Mar 12, 8:11 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             7 W GIRARD              37.51N 94.97W
03/12/2006  E0.75 INCH       CRAWFORD           KS   LAW ENFORCEMENT

            DIME TO PEA SIZE HAIL REPORTED 7 MILES WEST AND 2 MILES
            SOUTH OF GIRARD

&&

JAS
Special weather statement, Mar 12, 8:13 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CST SUN MAR 12 2006

KSZ101-130245-
CHEROKEE-
813 PM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 845 PM CST...

AT 812 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBUS TO 7 MILES
WEST OF CHETOPA...AND MOVING NORTHEAST AT 55 MPH.

PEOPLE IN CHEROKEE COUNTY...INCLUDING THE CITIES OF COLUMBUS...
SCAMMON...WEIR...WEST MINERAL AND CARONA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

IZZI
Local storm report, Mar 12, 8:25 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             CHICOPEE                37.38N 94.74W
03/12/2006  E0.75 INCH       CRAWFORD           KS   PUBLIC

            DIME SIZE HAIL

&&

JAS
Local storm report, Mar 12, 8:29 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             9 W COLUMBUS            37.17N 95.01W
03/12/2006  E1.75 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

JAS

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Vernon

When
March 12, 8:47 PM CST to 9:00 PM CST
Where
Vernon County, 3 mi E of Sheldon
Rating
F1
Path length
11 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$700,000
Reported by
NWS STORM SURVEY
Coordinates
37.667, -94.250

A supercell thunderstorm produced a tornado that intially touched down east of Sheldon. The tornado tracked across rural southeast Vernon County, destroying six homes, and one church located near Virgil City. The tornado extended into Cedar County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyThe tornado archive for Missouri, 2006Warnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493638.